Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 145, NWS Goodland, KS

June 1, 2024Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2024, 4:37 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2024, 4:37 PM MDT (22:37 UTC)
Expired
Jun 1, 2024, 5:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:09 PM MDT, 2 hours 28 minutes earlier. Its key messages:

  • Active pattern continues through the weekend as weather systems moves through during the late afternoon through overnight hours from west to east. All modes of severe weather are possible over the weekend.
  • A less active weather pattern develops Monday through Friday with above normal high temperatures in the 80s and for some 90s.
Area forecast discussion, Jun 1, 2:09 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
209 PM MDT Sat Jun 1 2024

.KEY MESSAGES...

- Active pattern continues through the weekend as weather
  systems moves through during the late afternoon through
  overnight hours from west to east. All modes of severe weather
  are possible over the weekend.

- A less active weather pattern develops Monday through Friday
  with above normal high temperatures in the 80s and for some
  90s.

&&

.UPDATE...
Issued at 203 PM MDT Sat Jun 1 2024

As storms move across the Palmer Divide, a Severe Thunderstorm
Watch is now in effect until 9 PM MDT for Yuma, Kit Carson, and
Cheyenne counties in Colorado. Severe thunderstorm wind gusts
up to 75 mph and up to 2 inch hail are the primary hazards.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 158 PM MDT Sat Jun 1 2024

As of 1 PM MDT, we are beginning to see storms develop off the Front
Range and Palmer Divide near the dryline, moving east. We are also
starting to see some cumulus clouds develop on satellite across
portions of NW Kansas and SW Nebraska. The cumulus over the eastern
half of the area we are watching for additional storm development
out ahead of our main dryline storms. Instability is expected to
continue to increase over the next few hours due to heating. Storms
today are expected to be discrete supercells to clusters with strong
westerly to northwesterly shear of 35-40 kts over the area through
the evening. Large hail of 2+ inches is the primary concern with
these storms along with damaging thunderstorm wind gusts given the
DCAPE around 1100-1300 J/kg. A tornado can't be ruled out, given the
adequate shear to maintain rotating updrafts; however, confidence is
low to medium. Heavy rain could lead to some flooding concerns as
well with PWs of 0.7-1.2" over the area, especially once storms grow
upscale into clusters, follow the slow right mover motion out
of the northwest, or begin to train over the same areas. Storms
are expected to exit the area between 2-6 AM MDT. Once the
storms clear out, the area will likely be clear of any hazardous
weather as any fog potential will be limited with the southerly
winds. Overnight lows will be in the 50s to lower 60s.

Another active day is in store for tomorrow as a stronger
shortwave swings across the High Plains during the late
afternoon/evening hours. High temperatures in the low 90s across
the area will lead to even better destabilization than today
with up to ~4000 J/kg of MLCAPE and less than 100 J/kg of CIN.
Storms are expected to begin firing up along the dryline over
Eastern Colorado during the mid to late afternoon hours. As
storms move east into the area, storms north of I-70 are
expected to merge with others in Western Nebraska to form a
line. While all modes of severe weather will once again be
possible, damaging straight line winds are a much bigger threat
for our northeast counties which have been placed into an
enhanced risk for tomorrow by SPC. Storms should exit the area a
few hours after midnight. Overnight lows will be in the 50s to
lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 117 PM MDT Sat Jun 1 2024

At the start of the long term period, flow aloft is out of the west-
southwest before shifting northwesterly with progression of an upper
level trough. In the low levels, low pressure situated to our south
gradually progresses eastward, allowing precipitation chances to
also taper off towards the east. Into Tuesday, zonal flow returns
northwesterly as another trough progresses across the Rockies and
through the Plains. A few afternoon showers/storms possible,
primarily for our northern and eastern portions. As we head into mid-
week, the dominant feature becomes a ridge of high pressure situated
over the Desert Southwest, keeping us under northwesterly flow
aloft, offering less in the way of storm chances but more in the way
of hot summer-like temperatures. A few weak waves may move through
the flow and allow for storm chances, but they're currently low
(<25%). High temperatures are forecast in the 80s to low 90s with
lows in the 50s to low 60s. With temperatures warming up and
conditions drying out, may see some elevated to near-critical fire
weather concerns creep back in, will continue to monitor as this may
be limited by recent rains and below threshold winds.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1121 AM MDT Sat Jun 1 2024

For KGLD... VFR conditions is forecast for the remainder of the
period, though there is a 10% chance for fog tonight. As long
as the winds are from the south to southwest tonight, fog is not
expected to form. Otherwise, the other main concern is the
potential for storms this afternoon and evening. The best time
for storms is beginning around 23Z, but there is a 15% chance
that storms could form prior to 23Z. Storms could be severe
with very large hail and wind gusts to 70 mph.

For KMCK... Ceilings will continue to improve as the stratus
deck erodes. The afternoon hours should be VFR with little
concern for storms, but starting ~00Z-02Z is when storm chances
increase. The storms could be severe with large hail and wind
gusts to 70 mph. Otherwise, VFR conditions should persist the
rest of the period after the storms, but will need to watch for
a low chance (20-30%) of fog overnight into Sunday morning.

&&

.HYDROLOGY...
Issued at 320 AM MDT Sat Jun 1 2024

Flooding concerns linger into the weekend. However, chances have
lowered a tad compared to previous days as yesterday's storms
generally produced around an inch or less of rain. Soil moisture
is now forecast to generally be 50% or less across the area.

For today's storms, they could produce heavy rain or a small
hail and rain mix, but they should be moving quick enough to
limit additional rainfall to 1.5 inches or less. The exception
will be if a supercell develops and persists as the forecast
speed of supercells later is very slow at 10 mph or less. This
could lead to heavy rainfall in a concentrated area.

For tomorrow's storms, the overall chance is low unless storms
cluster. Otherwise, fairly fast storm movement and the addition
of some dry air will limit flooding potential.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...KMK
SHORT TERM...KMK
LONG TERM...CC
AVIATION...KMK
HYDROLOGY...KAK
Hazardous weather outlook, Jun 1, 2:13 PM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
213 PM MDT Sat Jun 1 2024

KSZ001>004-013>016-027>029-041-042-NEZ079>081-022015-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
213 PM MDT Sat Jun 1 2024 /313 PM CDT Sat Jun 1 2024/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are forecast to impact most of the area
starting in the early afternoon hours and lasting until just after
midnight. Large to very hail, damaging wind gusts, and flooding are
the main threats. A tornado or two is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Sunday has a chance for severe thunderstorms during the afternoon
and evening hours for most of the area, but favoring north of
Interstate 70. Very strong wind gusts, large hail, and flooding are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ090>092-022015-
Yuma-Kit Carson-Cheyenne-
213 PM MDT Sat Jun 1 2024

This hazardous weather outlook is for east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are forecast to impact east central Colorado
this afternoon into the evening hours. A Severe Thunderstorm Watch is
in effect until 9 PM MDT for Cheyenne, Kit Carson, and Yuma counties. Large
to very hail, damaging wind gusts, and flooding are the main
threats. A tornado or two is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Sunday has a chance for severe thunderstorms during the afternoon
and evening hours for most of the area, but favoring north of
Interstate 70. Very strong wind gusts, large hail, and flooding are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon through tonight. Any
reports of severe weather or flooding are appreciated.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:15 PM MDTSpecial Weather StatementGLDGreeley45 min
May 31, 10:59 PM MDTSpecial Weather StatementGLDGreeley31 min
May 31, 11:23 PM MDTSpecial Weather StatementGLDWichita37 min
May 31, 11:52 PM MDTSpecial Weather StatementGLDWichita38 min
Jun 1, 1:26 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more7 hr
Jun 1, 5:30 PM MDTSpecial Weather StatementGLDWichita15 min
Jun 1, 5:39 PM MDTSpecial Weather StatementGLDWichita36 min
Jun 1, 4:58 PM MDTSevere Thunderstorm WarningGLDYuma47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.